How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
8413180
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

grandmother 97 yrs old...congestive heart failure, 70,000 wbc

Customer Question

grandmother 97 yrs old...congestive heart failure, 70,000 wbc count(leukemis) diabetic....the doctor has told us she needs hospice, but chickened out 2 times in telling her. She is on a variety of meds for all conditions....her conditioned has worsened rapidly...she has full body tremors> it has progressed fron restless legs to upper body. She was taking Mirapax and darvocet for pain. the Dr changed her to Seran? 10 mg, and utltram. She has slurred speech, disorientation, and the tremors are continung. I have no resource other than you to ask...please help, She took seran at 2 pm and i ultrcet also...she has violent shaking and is asking for more meds....she has mirapax and darvocet..is it to soon to give her something, and if so, when may we give it to her. she refuses to go to hospital
Submitted: 6 years ago.
Category: Health
Expert:  Susan Ivy replied 6 years ago.
Hello and thank you for using JustAnswer Health for your concern.

The wonderful thing about hospice, if you are speaking about the type where the nurses come into the home, is that you would have a nurse on call that could provide her medications, and she could get stronger medications as well (are you sure you would have to tell her that it was hospice?). The medications she is getting now are not the very best for pain control, but she being older, much care has to be taken not to suppress her respirations.

I cannot recommend that you give the medications that the doctor has discontinued. Mirapex is for a certain type of tremor, and if it has been discontinued, there may have been a good reason. The darvocet has acetaminophen as a component, and so does the ultracet, so you should not give the darvocet as this could be hard on her liver.

Are you in the US? (I am not as sure how the medical system works elsewhere). If you are, my suggestion would be to call doctor, or the answering service and ask to speak to who ever is on call and 1. explain how your mother's symptoms have increased and see if another medication can be called in for her. 2. ask the doctor if the orders for hospice can be delivered to the home health agency. It may take them a few days to get started, then again, depending on how busy they are, etc., it is possible a nurse could come out today. They very, very, much know how to approach the patients in a way that will not surprise or suggest anything negative.

You can explain to your grandmother that you are scared and it is hard for you to watch her in some much pain and discomfort and you just want someone else around to help relieve her discomfort. You do not have to use the word hospice.

I don't know what you have already tried, but other things you try are putting on soft music, if she likes this, it can be calming.

Also, just know you are doing the best that you can. It is a difficult process sometimes when someone is dying. It can be a long process, it is hard to predict. She certainly has made it through a lot to reach 97, but with her elevated WBC and symptoms she sounds to be worsening. Is she still taking fluids? Is her breathing okay?

Let me know if you have any other concerns or questions, I'll do my best to help.